Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 6, 1997, 11:28 AM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1997, 11:28 AM EDT (15:28 UTC)
- Expired
- May 6, 1997, 12:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 12:10 PM EDT | Thunderstorm Wind | Wurtsboro, NY | A cluster of thunderstorms became severe near the Delaware river and moved through southern portions of the county, producing scattered wind damage. Trees and wires were downed in Wurtsboro around 1210 pm EDT and in Bloomingburg about 1215 pm. |
| May 6, 12:20 PM EDT | Thunderstorm Wind | Milford, PA | Thunderstorms intensified to severe levels over Pike county just after 12 noon EDT. Numerous large trees and power lines were blown down in Milford around 1220 pm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:00 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 6, 9:00 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 900 AM EDT TUE MAY 6 1997 VSBL SAT PIX SHOW SC ALREADY FORMING FROM THE MOHAWK VLY S INTO THE SUSQ RGN ATTM. 12Z ALB RAOB DEPICTED SOME MOIST PRESENT NEAR 850 MB...AND THIS SHUD BE MORE THAN SUFFICIENT TO DVLP PLENTY MORE SC WITH COLD TEMPS UPSTAIRS (ABT -28C AT 500 MB). ALSO...A COUPLE OF MORE RIPPLES OF ENERGY SHUD ROTATE THRU THE FA THIS AFTN IN CYCLONIC FLOW JUDGING FROM LATEST WATER VAPOR LOOP. P/SNY STILL SEEMS OK FOR THE ERN HALF OF THE SRN TIER AS STG MAY SUN AND LRG SCALE DVM SHUD COUNTERACT CU FORMATION TO SOME XTENT. FOR THE CNTRL SRN TIER...WENT MORE OPTIMISTICALLY WITH REGARDS TO SKY COVER. BUF SNDG DEPICTED A SHALLOWER MOIST LYR BETWEEN 850 AND 750 MB...WHICH SHUD BE MIXED OUT MORE EASILY. ALSO...MESO-ETA AND RUC OUTPUT BOTH INDICATE THAT SLGT LL WAA TAKES PLACE ACRS WRN SXNS OF THE CWA DURG THE AFTN. PREVIOUSLY ADVERTISED MAX TEMPS LOOK PRETTY GOOD. ZNS OUT SHORTLY. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, May 6, 9:07 AM EDT, 2 hours 21 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 907 AM EDT TUE MAY 06 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT. KUHL
Special weather statement, May 6, 9:09 AM EDT, 2 hours 19 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 907 AM EDT TUE MAY 06 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT. KUHL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:11 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 64 min |
| May 6, 10:16 AM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.